Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

June 15, 2017Whitfield County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 15, 2017, 3:13 PM EDT for Whitfield County, Georgia. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 3:13 PM EDT (19:13 UTC)
Expired
Jun 15, 2017, 3:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
50

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:50 PM EDTTSTM WND DMG1 Nw Waring, GAA TREE AND A POWER LINE WAS REPORTED DOWN NEAR THE INTERSECTION OF REED POND ROAD NORTHWEST AND REED ROAD NORTHWEST.
Jun 15, 3:50 PM EDTTSTM WND DMG1 Nw Waring, GAA TREE AND MULTIPLE POWER LINES WERE REPORTED DOWN NEAR THE INTERSECTION OF REED POND ROAD NORTHWEST AND REED ROAD NORTHWEST.
Jun 15, 3:50 PM EDTTSTM WND DMGPlainview, GAA TREE AND A POWER LINE WAS REPORTED DOWN NEAR THE INTERSECTION OF MAPLE GROVE ROAD NORTHWEST AND HIGHWAY 71.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS82 KFFC 151913
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT THU JUN 15 2017
 
GAZ003-004-151945-
Whitfield GA-Catoosa GA-
313 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHEASTERN CATOOSA COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was near Varnell, or near
Ringgold...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Varnell, Tunnel Hill, Cohutta and Beaverdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8483 3494 8484 3492 8484 3487 8482
      3486 8484 3485 8485 3482 8509 3498 8508
      3499 8485 3499 8481
TIME...MOT...LOC 1913Z 253DEG 22KT 3494 8501 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:42 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 15, 1:42 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
142 PM EDT Thu Jun 15 2017

.PREV DISCUSSION... /Issued 1148 AM EDT Thu Jun 15 2017/

UPDATE...
The forecast for convective evolution today through tonight remains
a bit tricky. Given ample and increasing instability and plenty
of moisture, scattered showers and thunderstorms will continue to
develop across the CWA through the afternoon. Though some of
these storms could be on the stronger side this afternoon, the
expectation remains that the highest coverage and best opportunity
for severe thunderstorms will increase during the late afternoon
and evening hours as the upper shortwave currently sparking
thunderstorms over Tennessee traverses into northwest Georgia.
Convective trends will be monitored through the day.

RW

PREV DISCUSSION... /Issued 729 AM EDT Thu Jun 15 2017/

PREV DISCUSSION... /issued 340 AM EDT Thu Jun 15 2017/

SHORT TERM /Today through Friday/...
Latest surface analysis across the SE states shows high pressure
remains in control over most of Central GA. Weak trough exists
over the Carolinas that extends into eastern and northern sections
of GA, likely the focus for yesterdays enhanced activity. Just
some residual clouds left from that activity as well as some
patchy fog in locations that received in excess of 2 inches of
rain.

For today, will begin to see a transition as ridge aloft breaks
down and we see some modest troughing the possibility of seeing
some embedded shortwave activity. Latest runs indicate a late
arrival for any potential shortwaves with best chances after 00Z
over the NW. NAM nest indicates strong activity moving into NW
zones and then dissipating as it approaches the metro near
midnight. Even before this more organized activity, mid levels
cool allowing more steeper lapse rates and CAPES approach 2500
J/KG. Although initial activity will be be sct in coverage, a few
strong to severe storms will be possible for the afternoon hours.
Additional potential severe for the actual potential line of
storms to move through later and have likely pops for NW this
evening.

Enhanced moisture axis and focus for storms will shift southward
on Friday with PWs near 1.80 inches as far north as the southern
ATL metro. Along with continued 500 temps of -8C to -10C, should
see no problem in generating numerous showers and thunderstorms
along and south of Interstate 20. May end up proving to be too
good an environment as numerous garden variety storms may limit
the number of strong to severe storms we see.

Deese

LONG TERM /Friday Night through Wednesday/...
The unsettled extended period remains largely unchanged from
previous forecast. Weak cyclonic flow in the mid levels will be the
main source for deeper layer moisture going into the weekend.
Scattered thunderstorms from Friday should gradually diminish
overnight before redeveloping on Saturday as daytime heating aids
buoyancy. Although weak residual sfc troughing may linger on
Saturday...expecting the bulk of thunderstorm activity to be
diurnally driven /barring any aid from mid level shortwave
activity/.

Activity will wind down into the overnight hours Saturday when the
main area of mid level cyclonic flow begins to weaken in response to
a fast moving shortwave trough diving east from the Northern Plains
into the Great Lakes. As this shortwave then ejects from the Great
Lakes into Ontario/Quebec...associated sfc "cold" front will begin
to approach the area on Sunday. The front will not make it to the
TN/GA border on Sunday...but the airmass in place will be enough to
spark numerous thunderstorms...especially during the afternoon hours.

EC/GFS guidance suggest the "cold" front will reach the northern Ga
border by Monday afternoon as deep troughing in the mid & upper
levels builds south toward the CWA. This pattern will begin to take
on a western US ridge and eastern US trough.
Nonetheless...thunderstorms can be expected along and just ahead of
the front across north Georgia on Monday...and enough of the western
US ridge may nose into central/southern Georgia to keep any activity
more isolated. With best shear well north of the area...widespread
severe weather is not expected at this time along/ahead of the front.

Front will continue its southern progress Monday night into Tuesday
where storms will likely continue into the first part of the night
across ATL-AHN metro areas and perhaps portions of central Georgia
before weakening. There is a chance some drier air could work into
the north Ga mountains at this time. Still seeing enough moisture
being advected by anticyclonic flow around the Bermuda high to
suggest that this boundary of moisture will collide with the
southward moving "cold" front by Tuesday. Thinking this will stall
the boundary and then help nudge it gradually north as a warm front
for the remainder of the extended. This points to continued humidity
and the possibility of scattered thunderstorms each afternoon.
Tropical wave still showing up in the Yucatan area into the western
Gulf by mid week.

Kovacik

&&

.AVIATION...
18Z Update...
Through the remainder of the afternoon, VFR ceilings with
scattered CU can be expected with generally isolated SHRA/TSRA.
Included VSCH through the afternoon to account for this
possibility. The chance for TSRA is expected to increase most
appreciably around and after about 21z in association with a
disturbance currently NW of the area. Convection should gradually
diminish overnight. Winds remain from the west through the TAF
period. There is some potential for MVFR/IFR ceilings at CSG/MCN
sites by Friday morning but have limited mention to CSG at this
time.

//ATL Confidence...18Z Update...
Medium on convective timing/evolution.
High on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  70  89  70 /  40  30  60  50
Atlanta         89  71  87  72 /  30  30  60  40
Blairsville     84  65  83  65 /  40  40  50  40
Cartersville    89  69  87  70 /  40  50  50  40
Columbus        90  73  89  72 /  40  40  60  50
Gainesville     88  70  86  70 /  30  30  60  50
Macon           91  72  88  71 /  30  30  60  50
Rome            89  69  89  70 /  50  60  40  30
Peachtree City  89  69  87  69 /  40  30  60  50
Vidalia         91  74  89  73 /  30  40  60  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
AVIATION...RW
Hazardous weather outlook, Jun 15, 3:09 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
309 PM EDT Thu Jun 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
309 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue to develop and move into
north and central Georgia this afternoon and evening. A few of
these storms could become strong to severe with the primary
threats being gusty winds, hail, frequent lightning and heavy
rainfall.

Thunderstorms will continue into the late evening hours, with the
potential for some of the weakening activity to continue through
midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will continue to be possible Friday
through Sunday, mainly during the afternoon and evening.

A cold front will approach the area on Monday and continue the
chance for thunderstorms through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 15, 3:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT THU JUN 15 2017

GAZ003-004-151945-
Whitfield GA-Catoosa GA-
313 PM EDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHEASTERN CATOOSA COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was near Varnell, or near
Ringgold...moving east at 25 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Varnell, Tunnel Hill, Cohutta and Beaverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3495 8483 3494 8484 3492 8484 3487 8482
      3486 8484 3485 8485 3482 8509 3498 8508
      3499 8485 3499 8481
TIME...MOT...LOC 1913Z 253DEG 22KT 3494 8501

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:02 PM EDTSpecial Weather StatementFFCFulton28 min
Jun 14, 8:12 PM EDTSpecial Weather StatementFFCCobb, Paulding33 min
Jun 14, 8:41 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding36 min
Jun 14, 8:46 PM EDTSpecial Weather StatementFFCFulton29 min
Jun 15, 3:29 PM EDTSevere Thunderstorm WarningFFCWhitfield31 min
Jun 15, 3:39 PM EDTSpecial Weather StatementFFCDade36 min
Jun 15, 4:02 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield28 min
Jun 15, 4:07 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker38 min
Jun 15, 4:11 PM EDTSpecial Weather StatementFFCChattooga34 min
Jun 15, 4:18 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon42 min
Jun 15, 4:33 PM EDTSpecial Weather StatementFFCGilmer, Gordon27 min
Jun 15, 4:37 PM EDTSpecial Weather StatementFFCJasper38 min
Jun 15, 4:48 PM EDTSevere Thunderstorm WarningFFCFloyd, Polk42 min
Jun 15, 4:59 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon31 min
Jun 15, 5:21 PM EDTSevere Thunderstorm WarningFFCBartow, Haralson, Paulding, Polk39 min
Jun 15, 5:23 PM EDTSpecial Weather StatementFFCGwinnett37 min
Jun 15, 5:32 PM EDTSevere Thunderstorm WarningFFCGwinnett28 min
Jun 15, 5:42 PM EDTSpecial Weather StatementFFCDeKalb33 min
Jun 15, 5:43 PM EDTSpecial Weather StatementFFCCherokee32 min
Jun 15, 5:50 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Cobb, Coweta, Douglas, Fayette and 4 more40 min
Jun 15, 5:52 PM EDTSevere Thunderstorm WarningFFCDeKalb, Henry, Rockdale53 min
Jun 15, 5:55 PM EDTSpecial Weather StatementFFCOconee35 min
Jun 15, 6:00 PM EDTSpecial Weather StatementFFCWalton30 min
Jun 15, 6:02 PM EDTSpecial Weather StatementFFCGwinnett28 min
Jun 15, 6:13 PM EDTSevere Thunderstorm WarningFFCOglethorpe47 min
Jun 15, 6:19 PM EDTSevere Thunderstorm WarningFFCBarrow, Oconee, Walton41 min
Jun 15, 6:20 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Harris, Heard, Meriwether, Pike and 1 more40 min
Jun 15, 6:23 PM EDTSpecial Weather StatementFFCNewton37 min
Jun 15, 6:30 PM EDTSpecial Weather StatementFFCHall30 min
Jun 15, 6:45 PM EDTSpecial Weather StatementFFCTalbot30 min
Jun 15, 6:47 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale28 min
Jun 15, 6:52 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson38 min
Jun 15, 7:00 PM EDTSpecial Weather StatementFFCOglethorpe30 min
Jun 15, 7:01 PM EDTSpecial Weather StatementFFCHarris, Lamar, Meriwether, Monroe, Muscogee, Pike and 3 more44 min
Jun 15, 7:07 PM EDTSevere Thunderstorm WarningFFCLamar, Meriwether, Pike, Spalding53 min
Jun 15, 7:19 PM EDTSpecial Weather StatementFFCClarke, Madison26 min
Jun 15, 7:39 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee36 min
Jun 15, 7:50 PM EDTSpecial Weather StatementFFCSumter25 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.